Alert archive / Wisconsin / River Flood Warnings in 2018
River Flood Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Apr 14, 2018, 7:21 AM CDT for Richland County, Vernon County, Wisconsin. It took effect at Apr 14, 2018, 10:25 PM CDT. It was in force for 54 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 7:21 AM CDT (12:21 UTC)
- In effect from
- Apr 14, 2018, 10:25 PM CDT
- Expired
- Apr 17, 2018, 4:00 AM CDT
- In force
- 54 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
014 WGUS43 KARX 141221 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 721 AM CDT Sat Apr 14 2018 .Precipitation over the last 24 hours has caused significant rises along the Kickapoo River. Minor flooding is now expected from Viola to Readstown. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-150021- /O.NEW.KARX.FL.W.0007.180415T0325Z-180417T0900Z/ /VIOW3.1.ER.180415T0325Z.180415T1800Z.180416T0900Z.NO/ 721 AM CDT Sat Apr 14 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Viola. * from this evening to late Monday night. * Flood stage is 14.0 feet. * Forecast...The river is forecast to rise to near 15.0 feet Sunday. * Impact...At 15.0 feet...Banker Park and Campground in Viola experiences significant flooding. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ WIC123-150021- /O.NEW.KARX.FL.W.0008.180414T1712Z-180417T0900Z/ /REAW3.1.ER.180414T1712Z.180416T0000Z.180416T1500Z.NO/ 721 AM CDT Sat Apr 14 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Readstown. * from this afternoon to late Monday night. * At 7:00 AM Saturday the stage was 10.4 feet. * Flood stage is 11.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by today and continue to rise to near 11.9 feet by Sunday evening. The river is forecast to fall below flood stage Monday morning. * Impact...At 12.0 feet...The park along the river experiences significant flooding. && LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073 $$ Hollan
3 follow-up statements
368 WGUS83 KARX 141815 FLSARX Flood Statement National Weather Service La Crosse WI 115 PM CDT Sat Apr 14 2018 .A Flood Warning remains in effect for the Kickapoo River from Viola to Readstown. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-150915- /O.EXT.KARX.FL.W.0007.180415T0325Z-180417T0500Z/ /VIOW3.1.ER.180415T0325Z.180415T1200Z.180416T0500Z.NO/ 115 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Viola. * from this evening to late Monday night...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...The river is forecast to rise to near 15.0 feet Sunday morning. * Impact...At 15.0 feet...Banker Park and Campground in Viola experiences significant flooding. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ WIC123-150915- /O.EXT.KARX.FL.W.0008.000000T0000Z-180416T1200Z/ /REAW3.1.ER.180414T1440Z.180415T0000Z.180415T1800Z.NO/ 115 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Readstown. * until Monday morning...Or until the warning is cancelled. * At 1:00 PM Saturday the stage was 11.4 feet. * Flood stage is 11.0 feet. * Minor flooding is occurring. * Forecast...The river will continue rising to near 12.0 feet this evening. The river is forecast to fall below flood stage Sunday. * Impact...At 12.0 feet...The park along the river experiences significant flooding. && LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073 $$ Hollan
554 WGUS83 KARX 150236 FLSARX Flood Statement National Weather Service La Crosse WI 936 PM CDT Sat Apr 14 2018 .The Flood Warnings continue along the Kickapoo River from Viola to Soldiers Grove. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-151736- /O.EXT.KARX.FL.W.0007.000000T0000Z-180417T0215Z/ /VIOW3.1.ER.000000T0000Z.180415T1200Z.180416T0215Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Viola. * until Monday evening...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...Rise above flood stage Saturday night and continue to rise to near 14.9 feet Sunday morning. The river will fall below flood stage by Sunday evening. * Impact...At 15.0 feet...Banker Park and Campground in Viola experiences significant flooding. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ WIC123-151736- /O.EXT.KARX.FL.W.0008.000000T0000Z-180417T0224Z/ /REAW3.1.ER.180414T1440Z.180414T2215Z.180416T0824Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Readstown. * until Monday evening...Or until the warning is cancelled. * At 9:00 PM Saturday the stage was 10.8 feet. * Flood stage is 11.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday morning and continue to rise to near 11.3 feet by Sunday. The river will fall below flood stage by Monday morning. * Impact...At 10.0 feet...The park along the river begins to flood. && LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073 $$ WIC023-151736- /O.EXT.KARX.FL.W.0009.180416T0000Z-180417T1200Z/ /SOGW3.1.ER.180416T0000Z.180416T0600Z.180416T1200Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Soldiers Grove. * from Sunday evening to Tuesday morning...Or until the warning is cancelled. * At 4:17 PM Saturday the stage was 11.4 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday evening and continue to rise to near 13.1 feet by early morning Monday. The river will fall below flood stage later Monday morning. * Impact...At 13.0 feet...Flooding of lowland swamps and farmland near the river occurs. && LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085 4341 9079 $$ CA
989 WGUS83 KARX 150738 FLSARX Flood Statement National Weather Service La Crosse WI 238 AM CDT Sun Apr 15 2018 .Colder weather has slowed the runoff, and river levels are falling in the middle and upper reaches of the Kickapoo River. River levels are below flood stage and falling and Viola and Readstown, thus the flood warning for these locations has been cancelled. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-150808- /O.CAN.KARX.FL.W.0007.000000T0000Z-180417T0215Z/ /VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 238 AM CDT Sun Apr 15 2018 The Flood Warning is cancelled for The Kickapoo River at Viola. * Flood stage is 14.0 feet. * Forecast...The river is forecast below flood stage with a maximum value of 13.6 feet early this morning. $$ WIC123-150808- /O.CAN.KARX.FL.W.0008.000000T0000Z-180417T0224Z/ /REAW3.1.ER.180414T1440Z.180414T2215Z.000000T0000Z.NO/ 238 AM CDT Sun Apr 15 2018 The Flood Warning is cancelled for The Kickapoo River at Readstown. * At 2:00 AM Sunday the stage was 10.3 feet. * Flood stage is 11.0 feet. * Forecast...The river crested at 11.53 feet Saturday afternoon. The river will continue to fall to 9.5 feet by Monday morning. * Impact...At 10.0 feet...The park along the river begins to flood. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 14, 6:11 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 14, 6:11 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
611 AM CDT Sat Apr 14 2018
.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Sat Apr 14 2018
>>> Nuts and Bolts <<< : without getting too long winded/overly
verbose...current convection/pcpn tying directly into the low level
jet/moisture transport, piece of upper level energy kicking ahead of
the main trough, and south-north sloping frontogenetic region with
tight thermal profile north of the system's warm front. Shortwave
and branch of low level jet shifts east early this morning while the
frontogenetic region and north east-west running 850 mb jet holds
across the local. Main pcpn band will shift east, but there will
still be areas/intermittent pcpn to content with.
The parent upper level trough/500mb closed low moves east/northeast
across the local area by late this afternoon/night - with its
leading edge serving as another focus for more widespread/higher
intensity pcpn. Pcpn bands will also persist in the deformation
region northwest of the low.
The shortwave lifts northeast early Sunday morning. Enough wrap
around moisture/upper level support to continue areas of pcpn
although qpf/intensity will be much lighter.
>>> Pcpn types and amounts <<<: max wet bulb temps still coldest in
the EC, but not as big of spread between that and the GFS/NAM as in
previous days. By 00z this evening the 0 tw line shifts into central
WI down into northeast IA, then mostly southeast of the local area
12z Sun.
North-south running x-sections via the NAM/GFS/EC all point to a
loss of ice today continuing into tonight. The saturation gradually
taps into the colder air a loft on Sunday. That said, by this
evening cold air is already pushing in northwest of the low - with
the soundings suggesting that while there may not be ice in the top
of the cloud, ice would be introduced into the cloud layer toward
850 mb. Interesting feature. In addition, any convective-type
element would certainly stretch the saturation into the ice bearing
layer. Models are having a hard time here, not capturing the
convective elements - thus producing more freezing rain when sleet
or a sleet/freezing rain/etc mix would be more appropriate. Will add
more sleet and reduce freezing rain threat a bit to account for
this.
For types, mainly snow north of I-90, with a wintry mix of
sleet/freezing rain/snow in that corridor today into tonight.
Farther south rain will become more of a wintry mix late this
afternoon/evening. Most can expect snow on Sunday.
Snow/sleet accumulation generally 6 to 12 inches north of I-90, with
localized amounts approaching 14 north of highway 29 in Wisconsin.
About 1 to 4 for northeast IA/southwest WI. Icing from a glaze to
around 1/4" along I-90 possible.
All amounts still hold a fair amount of uncertainty as ptype can
fluctuate quite a bit today and tonight.
>>> Wind <<< : wind is going to remain a factor through the weekend
with the tight pressure gradient not showing much relaxing until
later in the day Monday. Strongest winds will be today into this
evening.
.LONG TERM...(Monday through Friday)
Issued at 300 AM CDT Sat Apr 14 2018
Consistent signal in the models with driving a shortwave trough from
the desert southwest on Tue to across the local areas late tue
evening through Wed. Both the GFS and EC take the associated sfc low
through IA and into southern WI, dragging the main deformation
region across southern MN into northern WI. Some differences with
how much cold air will be in place and wrapped into the system -
obvious impacts on pcpn type and potential amounts. As it sits now
accumulating snows would be possible mostly north of interstate 94
(several inches) with mainly rain south of there. Plenty of time for
shifts in location/timing along with the thermal profile. It's a
system that bears a close watch as winter keeps us firmly in its
grasp.
Taking a quick look at next weekend - the GFS and EC suggest another
storm system could bring widespread precipitation to the region. At
this time, temperatures would favor mainly rain.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 611 AM CDT Sat Apr 14 2018
Much of the area will get a lull in the precipitation this morning,
with mainly VFR vsbys and MVFR cigs. The next round of precipitation
is then expected to lift in later this morning, then continue across
the area this afternoon into tonight. Generally IFR/MVFR cigs/vsbys
expected in a wintry mix late this morning/early this afternoon,
becoming all snow with mainly IFR cigs/vsbys later this afternoon
and tonight. Several inches of accumulating snow expected late this
afternoon thru tonight to impact airport ops.
The strong/gusty NE winds 20-30kt G30-40kt will continue today,
diminishing some and becoming more northerly tonight as the main low
bringing all the wintry precip to the area moves into the OH valley.
&&
.HYDROLOGY...(Today through Sunday)
Issued at 300 AM CDT Sat Apr 14 2018
Rainfall totals from Friday and Friday night have been in the 1/2 to
1 1/2 inch range across the area, with precipitation from Wabasha to
Jackson county and northward mainly falling in the frozen form.
Rises on area rivers and stream from this rainfall so far have been
within bank rises.
Additional precipitation amounts of around an 1 inch are expected
today through Sunday. There will be a lull in the precipitation
across much of the area through mid morning. By the time the heavier
precipitation returns later this morning into this afternoon,
temperatures aloft across much of the fcst area trend cold enough
for the precip to mainly be wintry types. Much of the additional
precipitation from noon today thru Sunday is expected to fall as
freezing rain, sleet or snow, which would run off at a later time,
reducing the threat of flooding in the near-term.
Please continue to monitor forecasts closely, especially if you have
interests along or live near a river or stream.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
Sunday for WIZ061.
Wind Advisory until 1 PM CDT this afternoon for WIZ061.
Winter Weather Advisory from 7 AM this morning to 7 PM CDT
Sunday for WIZ053>055.
Winter Weather Advisory until 7 PM CDT Sunday for WIZ041>044.
Winter Weather Advisory until 1 PM CDT this afternoon for WIZ017-
029-032>034.
Winter Storm Warning from 1 PM this afternoon to 7 PM CDT Sunday
for WIZ017-029-032>034.
MN...Winter Weather Advisory from 7 AM this morning to 7 PM CDT
Sunday for MNZ094>096.
Winter Weather Advisory until 1 PM CDT this afternoon for MNZ079-
086>088.
Winter Storm Warning from 1 PM this afternoon to 7 PM CDT Sunday
for MNZ079-086>088.
IA...Winter Weather Advisory from 1 PM this afternoon to 7 PM CDT
Sunday for IAZ018-019-029-030.
Wind Advisory until 1 PM CDT this afternoon for IAZ018-019-029-
030.
Winter Weather Advisory from 7 AM this morning to 7 PM CDT
Sunday for IAZ008>011.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
HYDROLOGY...RRSHazardous weather outlook, Apr 14, 4:51 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 451 AM CDT Sat Apr 14 2018 MNZ079-086>088-WIZ017-029-032>034-151000- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson- 451 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into north-central Wisconsin .DAY ONE...Today and Tonight Winter Weather Advisories and Warnings Into Sunday. Snow to a wintry mix will fall through tonight. Additional snow of 6 to 10 inches with a glaze of ice expected. Some blowing and drifting snow likely as east winds gust from 30 to 40 mph. Snow and ice covered roads will make travel hazardous. Know the forecast and adjust or cancel travel plans if conditions warrant. .DAYS TWO THROUGH SEVEN...Sunday through Thursday Winter Storm Warning Sunday. Additional snow from 2 to 4 inches. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. Another storm system could bring additional snow for Tuesday night into Wednesday. Its too early to discern if there would be accumulations. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061- 151000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- 451 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Winter Weather Advisories Into Sunday. Snow to a wintry mix will fall through tonight. Snow of 1 to 5 inches with up to 1/4 inch of ice expected. The higher snow amounts and greater icing accumulations will occur closer to Interstate 90. Some blowing and drifting snow likely as east winds gust 30 to 40 mph. Snow and ice covered roads could make travel hazardous later today. Know the forecast and adjust travel plans if conditions warrant. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winter Weather Advisory Sunday. Additional snow from 1 to 2 inches with a glaze of ice possible. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Apr 14, 1:21 AM CDT, 6 hours before
Special Weather Statement National Weather Service La Crosse WI 121 AM CDT Sat Apr 14 2018 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-141000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 121 AM CDT Sat Apr 14 2018 ...Strong Northeast Winds Across Much of the Area Early This Morning... Northeast winds of 15 to 25 mph with gusts of 30 to 40 mph were common across the area early this morning. At some of the more open country, wind prone areas, winds were around 30 mph with gusts to around 45 mph. These strong winds will continue through the rest of the night into Saturday morning. These winds can blow loose yard objects around, break weak branches off trees and create control problems for those driving light-weight or high-profile vehicles. If traveling early this morning, be alert for the strong and gusty winds. RRS
Local storm report, Apr 14, 4:06 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM SNOW NEILLSVILLE 44.56N 90.59W
04/14/2018 E4.0 INCH CLARK WI LAW ENFORCEMENT
DRIFTING. AMOUNT ESTIMATED.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:56 AM CDT | Wind Advisory | ARX | Grant | 10 hr |
| Apr 14, 7:21 AM CDT | River Flood Warning | ARX | Vernon | 69 hr |
| Apr 14, 1:18 PM CDT | River Flood Warning | ARX | Crawford | 69 hr |
Nearby
River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.